Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

July 31, 2012Dubois County, Indiana

NWS Louisville, KY issued this special weather statement at Jul 31, 2012, 7:13 PM EDT for Dubois County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 7:13 PM EDT (23:13 UTC)
Expired
Jul 31, 2012, 7:45 PM EDT
In force
32 min
Issued by
NWS Louisville, KY

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS83 KLMK 312313
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 PM EDT TUE JUL 31 2012

INC037-312345-
DUBOIS IN-
713 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE...
  IRELAND AND HAYSVILLE...
  DUFF...
  MALTERSVILLE AND HUNTINGBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8706 3852 8704 3851 8698
      3851 8696 3849 8695 3851 8694 3850 8688
      3852 8684 3850 8668 3847 8669 3823 8696
      3837 8708
TIME...MOT...LOC 2313Z 311DEG 28KT 3848 8708

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:04 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 7:04 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT TUE JUL 31 2012

...Updated Aviation Discussion...

.Mesoscale Discussion...
Issued at 639 PM EDT Tue Jul 31 2012

Batch of strong to severe convection continues to move steadily
southward across southern Indiana this evening.  Strongest
convection is remaining just to our northwest with a fairly nasty
cell moving southwestward into Pike County Indiana.

Mesoscale analysis reveals modest instability across north-central
Kentucky this evening.  Mixed-layer CAPE of 1500-1800 J/Kg is quite
common, but axis of highest stability is actually to our
west...along our border with WFO PAH.  Convection seems to be
occurring in the left exit region of a mid-level speed max which is
just to our west.  AMDAR soundings out of KSDF recently show steep
low-level lapse rates with relatively little CINH.  There is a small
isothermal layer around 750 hPa, but that should not have an impact
on things.  Bulk shears of around 30kts should continue to push the
main area of convection to the south this evening.  As this complex
heads south, we'll see a gradual decrease in instability with the
loss of daytime heating.  Stability has already increased a bit
across north-central Kentucky due to the large anvil debris which
extend from southern Indiana into the I-65 corridor of central
Kentucky.

Current thinking is that the main threat of storms would generally
be along and west of the I-65 corridor.  Damaging winds are the main
threat with large hail being a threat as well...perhaps in the
strongest storms.

&&

.Short Term (Tonight through Wednesday night)...
Issued at 320 PM EDT Tue Jul 31 2012

SPC had upgraded southern Indiana and north-central Kentucky to a
slight risk for this afternoon and into this evening for severe
thunderstorms capable of damaging winds and possibly hail. Damaging
winds certainly appear to be the primary threat given the model
soundings showing an inverted V along with SPC's mesoscale analysis
page indicating plenty of DCAPE to work with. Therefore, the primary
focus of this forecast package was working on how these potentially
severe thunderstorms could impact the forecast area spatially and
temporally. The NAM seems to be grabbing a decent hold on the
situation, although not terribly confident on the path it takes the
overall system that develops. Am leaning toward a path that would
migrate the main event more toward the south and west (essentially
impacting locations near the Ohio River) given the current
boundaries in place that storms could/would feed off of. There is
plenty of instability to work with (SBCAPE and MLCAPE is already
above 1000 J/kg and is expected to continue to rise), effective bulk
shear has been analyzed at around 30 to 40 kts, and there is an
approaching weak frontal boundary to work with synoptically. The
only question has been the moisture but with dewpoints anticipated
to rebound into the upper 60s later this evening, this shouldn't be
an issue. Much of the convection that develops should wain after
sunset with the loss of daytime heating. The front will continue to
dip south across the commonwealth and will bring dry conditions with
northeasterly flow to the region tomorrow. Temperatures tonight and
tomorrow night will be in the upper 60s to around 70 degrees and
highs on Wednesday will range from the low 90s in the Bluegrass to
the mid 90s along and west of I-65.

.Long Term (Thursday through Monday Night)...
Issued at 305 PM EDT Tue Jul 31 2012

The persistent upper-level high pressure over the Plains states this
summer will be suppressed a bit to the southern Plains during the
extended forecast period, allowing more west to northwest momentum
aloft to traverse the central/northern Plains eastward to the Ohio
Valley. Within this flow pattern aloft, a series of shortwaves will
progress east and southeast into our area. Timing of such systems in
the summer and at this time range is always a bit tenuous. This is
especially true if associated convective development leads to
mesoscale convective vortex (MCV) formation which in itself would
have a significant impact on subsequent storm formation and movement.

At the beginning of the extended period, surface high pressure will
be in control leading to a dry day on Thursday. In this case, models
show reasonable agreement in bringing a shortwave southeast into the
lower Ohio Valley Friday which actually has some MCV look to it. As
this system interacts with a surface frontal zone trying to retreat
northward into our forecast area, scattered showers and thunder-
storms are expected during the day Friday, with the best chance over
south-central Kentucky where greater instability should reside.

On Saturday, we should be between discernible weather systems, i.e.,
there appears to be no organized forcing for convection. However,
with a warm and humid air mass, isolated to scattered diurnal
thunderstorms could pop up during the afternoon and early evening.

The next system for Sunday shows good agreement among the model
spread of solutions. A significant shortwave and jet streak aloft
are progged to push across the northern Plains and western Great
Lakes Saturday night and Sunday. This system will drag a cold front
through the Ohio Valley, with the potential for organized forcing
within a warm, unstable air mass. As a result, scattered to numerous
showers and thunderstorms (potentially in a linear mesoscale
convective system) are a good bet for Sunday along and ahead of the
front. Amble moisture should lead to areas of heavy rainfall. The
exact convective behavior on a smaller scale will dictate temporal
and spatial evolution of storms and potential heavy rainfall at that
time.

The front should move into Kentucky Sunday night and through the
state on Monday. Will leave a chance of residual precipitation along
the boundary on Monday over south-central Kentucky. By late Monday
and Tuesday, dry and less humid weather will return but high
temperatures should still hover within a few degrees of 90 on
Tuesday. Longer range models suggest the upper ridge may expand and
build back toward and into the Ohio Valley by mid and late next week.

As for high temperatures, Thursday appears to be the hottest day
with afternoon highs ranging from the lower 90s east to upper 90s
far west part of forecast area. Clouds and potential rainfall Friday
will knock down temperatures a bit, and Sunday as well, with
Saturday being back in the lower to mid 90s in-between.

&&

.Aviation (01/00Z TAF Issuance)...
Issued at 704 PM EDT Tue Jul 31 2012

Surface cold front was located across south-central Indiana this
evening...just south of a line from Terre Haute to Indianapolis to
Dayton Ohio.  Main convective cluster over southwest Indiana
continues to move south and southwest along an old outflow boundary
from previous convection.  In the last 30 minutes or so, additional
convection has developed along the actual cold front.  This front is
expected to drop south tonight and slide through the LMK forecast
area.

For KBWG...VFR conditions are expected to prevail for much of the
forecast period.  There is a chance that thunderstorms could affect
the terminal this evening if the line holds together.  The best time
for convection at KBWG would be between 01/02-05Z.  After that VFR
conditions are expected with winds shifting to the north-northwest.

For KSDF...VFR conditions are expected for much of the TAF period.
Main concern at KSDF will be convection.  Surface cold front will be
approaching from the north this evening.  Scattered convection will
be possible in and around the terminal this evening, but feel that
much of that will quiet down by 01/03Z.  After 01/03Z, surface winds
look to shift to the north and northwest with VFR conditions
expected.

For KLEX...VFR conditions are expected for much of the forecast
period.  As with KSDF, the main aviation concern will be evening
convection.  Storms up over east-central Indiana may hold together
and affect KLEX later this evening. For now, plan on holding on to a
VCTS group through 01/04Z with VFR conditions following for the rest
of the overnight period.  Southwest surface winds will shift to the
northwest later tonight as the cold front pushes through.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........MJ
Short Term.......LG
Long Term........TWF
Aviation.........MJ
Hazardous weather outlook, Jul 31, 4:05 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT TUE JUL 31 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
405 PM EDT TUE JUL 31 2012 /305 PM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS EVENING INTO TONIGHT.

A SLIGHT RISK HAS BEEN OUTLINED BY SPC FOR SEVERE THUNDERSTORMS IN
SOUTHERN INDIANA AND NORTH-CENTRAL KENTUCKY AS A FRONTAL BOUNDARY
TRAVERSES ACROSS THE OHIO VALLEY. WHILE THIS AREA IS THE FOCUS FOR
POTENTIALLY SEVERE WEATHER TO OCCUR...OTHER ISOLATED STRONG TO
SEVERE THUNDERSTORMS SURROUNDING THIS AREA CANNOT BE ENTIRELY
RULED OUT. THE PRIMARY HAZARDS FOR ANY STRONG TO SEVERE THUNDERSTORMS
THAT DEVELOP WILL BE DAMAGING WINDS AND HAIL. ANY OF THIS
EVENING'S THUNDERSTORMS WILL CONTAIN DANGEROUS LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON FRIDAY...A WEATHER DISTURBANCE APPROACHING FROM THE WEST WILL
CAUSE SCATTERED THUNDERSTORMS ACROSS MUCH OF CENTRAL KENTUCKY AND
SOUTH-CENTRAL INDIANA...WITH THE HIGHEST CHANCE EXPECTED OVER
SOUTH-CENTRAL KENTUCKY. ON SATURDAY...ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE IN THE HEAT OF
THE DAY. THEN ON SUNDAY...A STRONGER WEATHER SYSTEM WILL CAUSE A
COLD FRONT TO MOVE INTO OUR AREA. THIS SYSTEM WILL CAUSE NUMEROUS
THUNDERSTORMS ACROSS THE REGION. THE STORMS COULD LINGER SUNDAY
NIGHT...AND EVEN MONDAY MORNING OVER SOUTH-CENTRAL KENTUCKY.

STORMS ON FRIDAY AND SATURDAY WILL PRODUCE BRIEF HEAVY RAIN
GUSTY WINDS AT TIMES...AND CLOUD-TO-GROUND LIGHTNING. THE STORMS ON
SUNDAY HAVE THE POTENTIAL TO BE MORE ORGANIZED AND STRONG WITH
STRONG WIND GUSTS AND VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

LG/TWF

In the hours before

Special weather statement, Jul 31, 6:26 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
626 PM EDT TUE JUL 31 2012

INC117-312255-
ORANGE IN-
626 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 50 MPH WINDS MOVING SOUTH THROUGH ORANGE COUNTY
INDIANA...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
SHOALS TO 7 MILES NORTHEAST OF PAOLI...AND MOVING SOUTH AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF
AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  FRENCH LICK AND WEST BADEN SPRINGS...
  REGO...
  FRENCH LICK MUNICIPAL AIRPORT AND NORTON...
  VALEENE AND GREENBRIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3868 8631 3839 8631 3840 8668 3869 8668
      3869 8646
TIME...MOT...LOC 2226Z 349DEG 22KT 3861 8662 3857 8635

MJ
Special weather statement, Jul 31, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
713 PM EDT TUE JUL 31 2012

INC037-312345-
DUBOIS IN-
713 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 30 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE...
  IRELAND AND HAYSVILLE...
  DUFF...
  MALTERSVILLE AND HUNTINGBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8706 3852 8704 3851 8698
      3851 8696 3849 8695 3851 8694 3850 8688
      3852 8684 3850 8668 3847 8669 3823 8696
      3837 8708
TIME...MOT...LOC 2313Z 311DEG 28KT 3848 8708

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:46 AM EDTAreal Flood AdvisoryLMKCumberland, Metcalfe, Monroe84 min
Jul 31, 6:26 PM EDTSpecial Weather StatementLMKOrange29 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.